Alabama, 2002Damaging Wind in Alabama, January 19, 2002
January 19, 2002 · NWS MOB · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jan 19, 7:43 AM CST, 3 hours 37 minutes earlier.
Area forecast discussion, Jan 19, 7:43 AM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
710 AM CST SAT JAN 19 2002
IN SPITE OF THE 15 TO 25 KT WIND BLOWING...THERE MAY BE A LOT LESS
UPWARD MIXING THAN ORIGINALLY THOUGHT...SO THE BAY HAS PRETTY WELL
GOTTEN SOCKED IN WITH A THICK ADVECTION FOG PER OBSVN BY NWS
FORECASTER ON THE ROAD VCNTY MOB BAY.
FOR MARITIMES...WILL UPDATE ZONES WITH AREAS OF FOG. NO OTHER
CHANGES.
77/10
.MOB...
AL...NONE.
FL...FIRE WEATHER WATCH FLZ001>006-008
MS...NONE.
In the hours before
Special weather statement, Jan 19, 6:30 AM CST, 4 hours 50 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-191830-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CST SAT JAN 19 2002
BREEZY CONDITIONS WITH WIDESPREAD RAIN AND A FEW ELEVATED
THUNDERSTORMS EXPECTED TODAY. NO HAZARDOUS OR SEVERE WEATHER IS
EXPECTED THROUGH TONIGHT.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.
Special weather statement, Jan 19, 7:30 AM CST, 3 hours 50 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-191830-
HAZARDOUS WEATHER OUTLOOK...AMENDED...
NATIONAL WEATHER SERVICE MOBILE AL
730 AM CST SAT JAN 19 2002
LATE INCOMING SOUNDING FROM NEW ORLEANS INDICATES STABILITY
DECREASING MORE THAN INDICATED BY MODELS. A SLIGHT RISK OF SEVERE
THUNDERSTORMS IS THEREFORE FORECAST THROUGH THIS AFTERNOON. FOG IN
THE VICINITY OF BAYS AND INLETS IS EXPECTED TO PERSIST IN SPITE OF
BREEZY CONDITIONS. WIDESPREAD RAIN AND A FEW THUNDERSTORMS EXPECTED
TODAY.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.
Special weather statement, Jan 19, 10:48 AM CST, 32 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-192130-
HAZARDOUS WEATHER OUTLOOK...AMENDED...
NATIONAL WEATHER SERVICE MOBILE AL
1048 AM CST SAT JAN 19 2002
A COLD FRONT EXTENDING FROM NORTHWEST ALABAMA THROUGH LAKE CHARLES
LOUISIANA WILL MOVE INTO THE SOUTHEAST MISSISSIPPI AND SOUTHWEST
ALABAMA THIS AFTERNOON.
AREAS OF SHOWERS WILL PERSIST ALONG AND JUST BEHIND THE FRONT INTO
THIS EVENING. A FEW THUNDERSTORMS ARE LIKELY...WITH SMALL HAIL AND
GUSTY WINDS UP TO 40 MPH THE MAIN THREATS. HOWEVER...GENERALLY WEAK
INSTABILITY WILL KEEP THE THREAT OF SEVERE WEATHER TO MINIMUM.
THE RAINFALL WILL MOVE INTO THE WESTERN FLORIDA PANHANDLE DURING THE
LATE AFTERNOON AND EARLY EVENING...AS THE FRONT MOVES SOUTHEAST.
BECAUSE NO WIDESPREAD SEVERE THUNDERSTORM ACTIVITY IS
EXPECTED...ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS WILL
NOT BE REQUIRED THROUGH TONIGHT.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.
Thunderstorm Wind, Choctaw
- When
- January 19, 11:20 AM CST to 11:25 AM CST
- Where
- Choctaw County, Melvin
- Measured
- 60 kt (69 mph)
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.917, -88.450
Strong winds from a line of thunderstorms blew trees and power lines down from Melvin to Toxey and Gilbertown. In the Melvin area, in addition to trees and power lines blown down, some shingles were blown from a couple of roofs and a trailer suffered minor damage. In the Toxey and Gilbertown areas, in addition to trees being blown down, several outbuildings were also damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Georgia, January 19, 2002$106,000 · 10 events
- Winter Storm and Heavy Snow in Kentucky, January 19, 200233 events
- Winter Storm and Winter Weather in Virginia, January 19, 200223 events
- Damaging Wind in Alabama, January 19, 2002$25,000 · 60 kt wind · 1 event
- Winter Storm and Heavy Snow in New Jersey, January 19 to 20, 200219 events
- Heavy Snow in Kentucky, January 19, 200214 events
- Heavy Snow in West Virginia, January 19, 200214 events
- Winter Storm and Winter Weather in Maryland, January 19, 200214 events
- Winter Storm in Virginia, January 19, 200212 events
- Heavy Snow in West Virginia, January 19, 200211 events
- Heavy Snow in Illinois, January 19, 200210 events
- Winter Storm in Oregon, January 19 to 22, 200210 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5277726.